Nebraska, 2018

Tornadoes and Damaging Winds in Nebraska, June 18, 2018

June 18, 2018 · NWS OAX · 10 events in 5 counties and zones

A weak upper-level disturbance advanced from the central High Plains into mid Missouri Valley, supporting the development of a surface low over central Nebraska during the afternoon. Severe thunderstorms developed by mid afternoon ahead of the surface low across eastern Nebraska with activity spreading east into western Iowa by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper-level disturbance advanced from the central High Plains into mid Missouri Valley, supporting the development of a surface low over central Nebraska during the afternoon. Severe thunderstorms developed by mid afternoon ahead of the surface low across eastern Nebraska with activity spreading east into western Iowa by evening. The storms produced damaging straight-line winds with a gust to 76 mph observed near Pilger in Stanton County. A few brief tornadoes were also reported in Stanton, Burt, and Mills Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 18, 2:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
320 PM CDT Mon Jun 18 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 320 PM CDT Mon Jun 18 2018

Convection already firing across parts of the forecast area at 20Z
in advance of a shortwave trough lifing out of western KS. In
addition, two surface boundaries were also in place. A warm front
stretched from northeast NE across northern IA, while a surface
trough was over western KS. These two boundaries will play a large
role in focusing additional rounds of convection over the area
through much of the short term period as a developing upper level
system moves into the region.

Abundant moisture across the region and the nearly stationary
boundaries will provide the potential of several periods of heavy
rain. A flash flood watch has been issued for parts of the area
for tonight into Tuesday morning due to this heavy rain potential.

Temperatures will be cooler compared to the past few days, but the
humid conditions will continue to make for uncomfortable
conditions.

.LONG TERM...(Thursday night through Monday)
Issued at 320 PM CDT Mon Jun 18 2018

Pattern looks to remain rather active into the weekend as the
upper system mentioned above works its way out of the area and
additional shortwave troughs move through by the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Jun 18 2018

Rather variable conditions forecast to develop over the area
during the period as convection becomes widespread through 06Z
with several boundaries expected over the area to act as a focus.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     afternoon for NEZ015-032>034-043>045-050>053.

IA...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     afternoon for IAZ043-055-056-069.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Fobert
Hazardous weather outlook, Jun 18, 2:50 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
350 PM CDT Mon Jun 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
350 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Scattered strong to severe storms are expected to continue over
portions of eastern Nebraska and southwest Iowa late this
afternoon into this evening, mainly north of I-80. The primary
hazards with these storms will be damaging winds, heavy rain, and
some hail to quarter size. A brief tornado is also possible,
especially west of a Wayne to Columbus line.

Heavy rain is also likely tonight across the area and may result
in local flooding. A Flash Flood Watch is in effect for east
central Nebraska into west central Iowa tonight into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will remain in the forecast through the week
and into next weekend. Periods of heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be required into this evening.

Fobert

In the hours before

Special weather statement, Jun 18, 1:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
253 PM CDT MON JUN 18 2018

IAZ055-069-NEZ044-045-052-053-182030-
Pottawattamie IA-Harrison IA-Sarpy NE-Washington NE-Douglas NE-
Dodge NE-
253 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...NORTHWESTERN SARPY...WASHINGTON...
SOUTHEASTERN DODGE AND DOUGLAS COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Arlington to 3 miles northeast
of Waterloo to 5 miles northwest of Gretna. Movement was northeast at
25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Omaha, western Council Bluffs, Bellevue, Papillion, La Vista, Blair,
Ralston, Gretna, Missouri Valley, Valley, Arlington, Fort Calhoun,
Waterloo, Mondamin, Kennard, Modale, Elkhorn, Millard, Carter Lake
and Bennington.

LAT...LON 4116 9594 4114 9631 4118 9632 4120 9634
      4130 9633 4154 9644 4170 9610 4170 9608
      4171 9607 4175 9599 4145 9585
TIME...MOT...LOC 1952Z 247DEG 23KT 4150 9634 4133 9626 4118 9632

MEAD
Special weather statement, Jun 18, 3:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
426 PM CDT MON JUN 18 2018

NEZ089-092-182200-
Gage NE-Pawnee NE-
426 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAWNEE AND SOUTHERN GAGE
COUNTIES UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking strong thunderstorms near
Odell, or 14 miles north of Marysville, moving north at 35 mph.

Hail up to nickel size and winds in excess of 40 mph and very heavy
rain will be possible with these storms. The storms could intensify.

Locations impacted include...
Beatrice, Wymore, Blue Springs, Odell, Summerfield, Barneston,
Burchard, Liberty, Lewiston, Virginia and Rockford State Recreation
Area.

LAT...LON 4033 9691 4027 9646 4026 9646 4026 9642
      4025 9632 4000 9634 4000 9691
TIME...MOT...LOC 2125Z 173DEG 29KT 4004 9673

MILLER
Local storm report, Jun 18, 3:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HEAVY RAIN       5 N OMAHA               41.34N 96.02W
06/18/2018  M2.48 INCH       DOUGLAS            NE   BROADCAST MEDIA

&&

HD
Local storm report, Jun 18, 3:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       4 NW OMAHA              41.31N 96.07W
06/18/2018  M1.98 INCH       DOUGLAS            NE   PUBLIC

&&

HD
Local storm report, Jun 18, 3:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       5 NNE BOYS TOWN         41.32N 96.08W
06/18/2018  M1.60 INCH       DOUGLAS            NE   PUBLIC

&&

HD
Special weather statement, Jun 18, 3:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
454 PM CDT MON JUN 18 2018

NEZ051-066-182230-
Saunders NE-Lancaster NE-
454 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER AND
SOUTHWESTERN SAUNDERS COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Valparaiso, or 9 miles north of Lincoln, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northwestern Lincoln, Valparaiso, Ceresco, Malcolm, Raymond, Davey
and Branched Oak State Recreation Area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Nebraska.

LAT...LON 4093 9692 4100 9691 4117 9680 4102 9649
      4082 9669
TIME...MOT...LOC 2154Z 210DEG 44KT 4095 9675

MEAD

The radar

The Omaha radar (KOAX), 17 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
June 18, 4:00 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.440, -96.490

Winds estimated of 65 mph blew tin roof off a building.

Funnel Cloud, Stanton

When
June 18, 4:35 PM CST to 4:38 PM CST
Where
Stanton County, 5.74 mi SSE of Stanton
Reported by
Trained Spotter
Coordinates
41.880, -97.170

A funnel cloud 5 miles south southeast of Stanton persisted for several minutes.

Tornado, Stanton

When
June 18, 4:38 PM CST to 4:39 PM CST
Where
Stanton County, 6.73 mi SSW of Pilger to 6.69 mi SSW of Pilger
Rating
EF0
Path length
0.09 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
41.930, -97.100

Damage to top of tree limbs. Large limbs blown across the highway 6 miles south southwest of Pilger.

Thunderstorm Wind, Stanton

When
June 18, 4:42 PM CST
Where
Stanton County, 2.66 mi WNW of Pilger
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.030, -97.100

Wind damage 3 miles northwest of Pilger with 10 limbs torn off. Shingles were also blown off a roof.

Thunderstorm Wind, Stanton

When
June 18, 5:05 PM CST
Where
Stanton County, 6.24 mi S of Pilger
Measured
66 kt (76 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.930, -97.060

A 76 mph wind gust was measured by a storm chaser.

Thunderstorm Wind, Cuming

When
June 18, 5:21 PM CST
Where
Cuming County, 4.86 mi N of Beemer
Measured
61 kt (70 mph) measured gust
Reported by
Storm Chaser
Coordinates
42.000, -96.810

A storm chaser measured a 70 mph wind gust.

Thunderstorm Wind, Cuming

When
June 18, 5:30 PM CST
Where
Cuming County, 4.16 mi W of Bancroft
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.010, -96.650

A storm chaser measured a 70 mph wind gust 4 miles west of Bancroft.

Tornado, Burt

When
June 18, 5:40 PM CST to 5:42 PM CST
Where
Burt County, 1.47 mi NNW of Lyons to 1.42 mi N of Lyons
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
41.950, -96.490

A small tornado occurred under a rapidly rotating wall cloud. There was damage to a small shed.

Thunderstorm Wind, Thurston

When
June 18, 6:01 PM CST
Where
Thurston County, 2.91 mi NW of Macy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -96.390

A spotter estimated 60 mph wind gust 3 miles northwest of Macy.

Thunderstorm Wind, Thurston

When
June 18, 6:05 PM CST
Where
Thurston County, 2.07 mi NW of Macy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.140, -96.380

A storm spotter estimated a 60 mph wind gust 2 miles northwest of Macy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771580, 771568, 771569, 771601, 771602, 771603, 771604, 771579, 771605, 771606.